Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 187, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 16, 2009, 1:54 PM CDT for 7 counties in Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2009, 1:54 PM CDT (18:54 UTC)
- Expired
- Jun 16, 2009, 2:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
Counties Allen County, KY, Barren County, KY, Butler County, KY, Edmonson County, KY, Logan County, KY, Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 80 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 10:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 16, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:49 PM CDT, 5 minutes earlier.
Area forecast discussion, Jun 16, 1:49 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 249 PM EDT TUE JUN 16 2009 .SHORT TERM (TONIGHT AND WEDNESDAY)... SQUALL LINE WILL CONTINUE TO PLOW EASTWARD THROUGH CENTRAL KENTUCKY THIS EVENING. SEVERE WIND GUSTS WILL BE POSSIBLE OVER SOUTHERN KENTUCKY AS THE LINE PASSES THROUGH. NOT MUCH BEHIND THE LINE...A FAIRLY MINIMAL STRATIFORM CLOUD SHIELD AND MODELS SUGGEST JUST SOME SCATTERED SHOWERS TO REDEVELOP IF ANYTHING. SOME LIGHT FOG WILL BE POSSIBLE TOWARDS DAWN...ESPECIALLY OVER SOUTHERN KENTUCKY. ON WEDNESDAY LOW PRESSURE CROSSING BY TO OUR NORTH WILL DRAG A COLD FRONT INTO THE LMK CWFA. ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED. AT THIS TIME IT APPEARS THE BEST CHANCES FOR ANY SEVERE WEATHER WILL BE OVER THE SOUTHEAST HALF OF THE CWFA. STRENGTHENING WINDS ALOFT WILL PRESENT A WIND GUST THREAT WITH THE STORMS. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... WEDNESDAY NIGHT THRU SATURDAY NIGHT... UPPER AIR FLOW LATE WEDNESDAY WILL FEATURE A DEEP AMPLIFIED TROUGH ACROSS THE INTERMOUNTAIN WEST...A RIDGE OVER EASTERN TEXAS AND A SHALLOW TROUGH MOVING EAST ACROSS THE GREAT LAKES. THE PREFERRED ECMWF SHOWS SOME DE-AMPLIFICATION OF THIS PATTERN AS THE WESTERN TROUGH ATTEMPTS TO MOVE UP AND OVER THIS CENTRAL RIDGE. BY LATE THURSDAY...THE 500MB RIDGE ORIGINALLY OVER TEXAS WILL EXTEND ITS INFLUENCE OVER THE LOWER OHIO VALLEY. THE LOWER OHIO VALLEY WILL BE UNDER THE INFLUENCE OF THE SOUTHERN EDGE OF MID-LEVEL NORTHWEST FLOW CENTERED OVER THE WESTERN GREAT LAKES...WITH VERY WARM AND HUMID AIR MOVING NORTHEAST INTO THE REGION THURSDAY AND ESPECIALLY FRIDAY. WITH MID LEVEL HEIGHTS RISING OVER MISSOURI AND WESTERN KENTUCKY...THE TRACK OF THE REPEATED CONVECTIVE EPISODES THAT HAVE AFFECTED US OVER THE PAST SEVERAL DAYS WILL MOVE NORTH INTO NORTHERN ILLINOIS AND IOWA. A DEVELOPING CAP AT 700MB WILL END CONVECTION ACROSS THE TENNESSEE VALLEY AND LOWER MISSISSIPPI VALLEY. HOWEVER...WITH NORTHWEST FLOW ALOFT...ONE OR MORE NOCTURNAL CONVECTIVE COMPLEXES MAY DIVE SOUTHEAST...AFFECTING SOUTHERN INDIANA AND EASTERN KENTUCKY THURSDAY AND THURSDAY NIGHT. THE 12Z NAM HINTS AT THIS BY TAKING EARLIER OVERNIGHT CONVECTION ACROSS IOWA INTO EASTERN KENTUCKY BY LATE THURSDAY. WILL THUS INSERT A CHANCE OF PRECIP FOR THURSDAY INTO EARLY FRIDAY. LOW LEVEL SOUTHWEST FLOW WILL INCREASE THURSDAY AND CONTINUE THROUGH FRIDAY. LONG RANGE GUIDANCE ATTEMPTS TO RAISE AFTERNOON HIGHS WELL INTO THE LOWER 90S...AND WILL FOLLOW...PERHAPS SHAVING A DEGREE OR TWO OFF THIS TO ACCOUNT FOR WET SOIL AND EVAPO-TRANSPIRATION. ENERGY DIVING SOUTHEAST ACROSS THE UPPER MIDWEST FRIDAY WILL AID IN DEVELOPING LOW PRESSURE AND A SHARPENING TROUGH ACROSS THE GREAT LAKES. A LINE OF CONVECTION WILL LIKELY DEVELOP FRIDAY ACROSS INDIANA AND ILLINOIS ALONG THIS BOUNDARY...SINKING SOUTHEAST OF THE OHIO RIVER DURING THE LATE EVENING OR EARLY MORNING HOURS SATURDAY. WILL CONTINUE PRECIP CHANCES THROUGH SATURDAY AFTERNOON TO ACCOUNT FOR THE SPEED OF THE FRONT. .SUNDAY THROUGH TUESDAY... UPPER AIR PATTERN WILL AMPLIFY SUNDAY...WITH A DEEP TROUGH ACROSS THE PACIFIC NORTHWEST...RIDGING ACROSS THE PLAINS AND A CLOSED LOW OVER NEW ENGLAND. A DRIER NORTHERLY FLOW WILL SET UP ACROSS THE REGION AND WILL LIKELY BRING DRIER AIR AND SEVERAL DRY DAYS BEGINNING SUNDAY. THE COOLEST AIR WILL STAY WELL TO OUR NORTHEAST...SO EXPECT SEASONABLY WARM AFTERNOON HIGHS WITH MOSTLY CLEAR SKIES AND LIGHT WINDS. && .AVIATION (18Z TAFS)... OF FIRST CONCERN IS LINE OF STRONG STORMS MOVING TO THE EAST THROUGH WESTERN KENTUCKY. WILL TIME THIS LINE INTO EACH TAF SITE. AS FOR THE STRENGTH...WILL GO WITH GENERALLY WHAT HAS BEEN REPORTED WITH THE LINE SO FAR. WILL KEEP THE WORST OF THE WEATHER AT EACH TAF SITE FOR AN HOUR AS THE LINE PASSES THROUGH...WITH LINGERING TSRA BEHIND IT FOR A FEW HOURS. ADDITIONAL SCATTERED SHOWERS WILL BE POSSIBLE TONIGHT INTO WEDNESDAY MORNING...BUT FOR NOW WILL LEAVE THE TAFS DRY. WILL INTRODUCE SOME LIGHT FOG AT BWG AND LEX TOWARDS DAWN IN SOGGY ATMOSPHERE ABOVE SOAKED GROUND. ADDITIONAL THUNDERSTORMS POSSIBLE TOMORROW AFTERNOON BUT BEST CHANCES SHOULD BE SOUTH OF SDF. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...13 LONG TERM....JSD AVIATION.....13
Hazardous weather outlook, Jun 16, 10:30 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT TUE JUN 16 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EDT TUE JUN 16 2009 /1030 AM CDT TUE JUN 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO THE OUTLOOK AREA BY MID AFTERNOON...AND INTO THE BLUEGRASS BY EARLY THIS EVENING. STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS LINE OF STORMS. IN ADDITION...SCATTERED STORMS MAY DEVELOP OUT AHEAD OF THE LINE. THESE STORMS WILL ALSO BE CAPABLE OF STRONG GUSTY WINDS AS WELL AS POSSIBLY AN ISOLATED TORNADO OR TWO. THE STORMS WILL ALSO DROP LOCALLY TORRENTIAL RAIN AND MAY LEAD TO LOCALIZED WATER ISSUES IN AREAS THAT FLOOD EASILY. THE STORMS WILL MOVE OFF TO THE EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING AND AGAIN LATE FRIDAY AND SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... AS ALWAYS...SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. 13
In the hours before
Special weather statement, Jun 16, 1:15 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT TUE JUN 16 2009 KYZ023-024-026-027-061-062-070>073-161900- ALLEN-BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HANCOCK-LOGAN-OHIO- SIMPSON-WARREN- 115 PM CDT TUE JUN 16 2009 ...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO AREA BETWEEN 130 AND 230 PM CDT... AT 206 PM EDT/106 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE 17 MILES SOUTHWEST OF OWENSBORO TO 12 MILES SOUTHWEST OF GREENVILLE...AND MOVING EAST AT 45 MPH. THIS WILL MOVE INTO HAWESVILLE TO HARTFORD TO MORGANTOWN TO RUSSELLVILLE BETWEEN 130 AND 200 PM CDT. WINDS OF 55 TO 65 MPH WILL OCCUR WITH THIS LINE. OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF INCH PER HOUR...ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && JDG
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:28 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 47 min |
| Jun 16, 1:33 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Ohio | 27 min |
| Jun 16, 2:01 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Butler, Edmonson, Grayson, Hardin, Hart | 44 min |
| Jun 16, 2:03 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Simpson | 27 min |
| Jun 16, 2:16 PM CDT | Tornado Warning | LMK | Edmonson | 29 min |
| Jun 16, 2:29 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Edmonson, Grayson, Green, Hart and 3 more | 46 min |
| Jun 16, 2:43 PM CDT | Tornado Warning | LMK | Barren, Green, Hart, Metcalfe | 32 min |
| Jun 16, 3:03 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Barren, Cumberland, Green, Hart, Metcalfe and 2 more | 42 min |
| Jun 16, 3:22 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Clinton, Cumberland, Russell, Taylor | 38 min |
| Jun 16, 3:40 PM CDT | Severe Thunderstorm Warning | LMK | Casey, Russell | 20 min |
| Jun 16, 4:21 PM CDT | Areal Flood Advisory | LMK | Jefferson, Oldham | 84 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.